Adrenal insufficiency

I have recently been diagnosed with adrenal insufficiency, I have a 100mg emergency hydrocortisone injection on me and a blue steroid card as I have to take prednisolone each day. In an emergency i have to inject myself with the hydrocortisone and go to A+E or ring 999 for an ambulance and state "Addisons emergency". My problem was caused by too much prednisolone for too long combating constant re-infections due to bronchiectasis. I would like to hear from someone in the same state to tell me what their daily steroid dose is. I am sure by the way I feel that my dose is too low. I am 66 years old and feel low mood and pain everyday, I think an increase to my daily steroids would help me. Anyone help me ?

13 Replies

oldestnewest
  • Very serious situation that you need to discuss with your specialists & G.P. It has no relevance what others take. Best Wishes to you please onlt take appropriate expert advice on this. x

  • Although I have a marvelous GP he has no time really (not his fault at all) so I listen to my body and advice from people who have actually live with it. Also "Cutty Sark" told me about Addisons advice and I googled it and found this:

    addisons.org.uk/

    Armed with as much information as possible I can then ask my GP for advice and/or my consultant through his secretary. I do agree with you about the need for a proffessionals input, thank you.

  • Aww bless you so not nice. Can I ask how they diagnosed it ? I been on steriods for lupus for 38 years. Had kidney transplant 20 years. Over the years I have had real high doses but at the moment I'm on the lowest I can go to. 7.5mg . The trouble is any increase & decrease now sends my heart into overdrive. It has even jumped out of rhythm. I also get terrible panic attacks. So not nice but the steriods have saved my life many times. How are all the side effects with you ? I get terrible bruising & low platelet count & the skin on my legs is paper thin. Look forward to hearing from you soon . Take care Hayley x

  • I was on 60mg for an extended time of about a year. That did not help. I had drug induced Cushings syndrome, Moonface, humpback and massive weight gain having an umbilical hernia as a result, they corrected that one but left another which is mild,protudes through my stomach muscles. Years later all the side affects have gone. I used to have very bad bruising as well but I am on only 5mg now and don't bruise easily.

  • Hi, I was diagnosed via a short synacthen test see this link:

    gloshospitals.nhs.uk/en/War...

    I also have had arrythmia's and had an ablation to correct this. I do not know if this was a coincidence or a side effect. I have to wear a full face mask at night for sleep apnoea and tracheobronchomalacia, I used to panic, I "weaned" myself off that by convincing myself that after the panic went, I was still alive so, in the end, I stopped panicking. It took a while but working at relaxation techniques was worth it.

  • Hi,

    I too have adrenal insufficiency caused by to many steroids for to long. I have been weaning myself off for what seems an age. I have been taking 25mg for 6 years and cannot seem to get down below 20mg. I have been told by my Rheumy to man up!. I don't have an injection in case of emergencies but have a blue card and an agreement with my doctor to increase them when I feel a crisis coming on. I keep asking for a review but this falls on deaf ears. I would like to know how you get on.

    Stay safe

  • I could not get off 20mg for a very long time, months not years, I do not reccomend this but in desperation just stopped all prednisolone, after a while of feeling very ill I then took 10mg then 5mg and this is where I am today.

  • Hi, so sorry you are in this predicament. I have this too but in a milder form. I had adrenal insufficiency before my autoimmune disease was diagnosed and before I was ever on steroids.This was about six years ago.

    I had to take Hydrocortisone up to 20mg per day but that was with no previous steroids in my system.

    Since then I have been on oral low dose Prednisalone plus Depot injections every three months for Sjogrens and possibly a Lupus like connective tissue disease. I cut myself recently quite badly on my hand and had a scarey experience and had to vastly increase the steroids for a week. I do carry a blue card but have now been told now to get a bracelet with details on it.

    Generally I find the medical world and Gps not very good at realising the potential seriousness of our situation.

    I do not have an emergency pen yet but hope to get one soon.

    Actually I found the best support is from Addisons Uk Support Organisation. They will give you excellent and safe advice and through it you can meet and chat to others with the condition.They also give you hand outs to give ambulance drivers and also to present to A&E. When I had a crisis I was virtually unable to communicate coherently so having these things could be life saving.

    Also let family and friends know, so in an emergency everyone know what to do and whom to contact.

    Being prepared is the answer .

    Your dosage will just depend on you own body, so let your GP know you are feeling under medicated. We are usually right about how we feel about our own bodies.

    Hope you get it sorted out and can get a balance back to your life again, it is a scarey thing to have to deal with but as I said Addisons support were first class at giving reassurance.

    All the best, C x

  • Thank you very much for your informative and helpful answer, a bracelet is definitely advised as all health proffessionals will know and recognise it for what it is. Thanks for the pointer to Addisons help, I found this web site:

    addisons.org.uk/

    You saying that you have it in a milder form does not sound right to me, in fact, yours sounds more serious to me! I wish you good luck and wish you the best for the future.

  • So glad info was useful and thanks for putting in the link.

    Hope you get sorted out soon. X

  • Sorry you're having to cope with this as well as everything else. Glad you posted: you've got some great replies.

    My husband was on daily steroids for 30 years for severe crohns, often at high doses for long periods. in his early 50s, he & his medics finally decided to see if he could manage without steroids, as he seemed more stable. He tapered off and did have a very tough time with his adrenals not kicking in. For 18 months his medics thought he had addisons, but, hurrah, the adrenals DID gradually start back up again, and within 2 years he was fine and..., of course, he was also still off steroids. We still can't believe his luck. His medics are impressed. Not sure what to make of this...but there it is...

    🍀🌻 coco

  • Thanks for your reply, I am glad that your husband improved and that his adrenal glands started working again, I wish him well for the future. Your post gives me some hope for the future in that my adrenals may recover.

  • I have seen my doctor and he has made my dose 10mg pred each day. I still think that is not enough and it maybe should be hydrocortisone anyway. He has written to the consultant endochrinologist to ask advice. I have recieved a letter which says that I have been put on the list for a day ward space for a short synacthen test to check if I am still not producing my own steroids. So, for the moment it is a waiting game. Reading about true real life situations adrenal insufficientcy has got people in is quite worrying, A+E personnel really do not have the knowledge. Another worrying thing is their insistence on taking all your meds away ! I have come across this before and it is dangerous as well as very uncomfortable, my morphine was always late making me sweat and get a little delirious.I have a list of problems and having this to cope with looks like the last straw, I hope not !

    PS my gp had no real knowledge of this complaint so this forum is looking like the best place to add to my knowledge of the complaint.

You may also like...